Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 13, NWS St. Louis, MO

May 28, 2020Pike County, Illinois; Pike County, Ralls County, Missouri

NWS St. Louis, MO issued this flash flood warning at May 28, 2020, 3:53 PM CDT for Pike County, Illinois; Pike County, Ralls County, Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2020, 3:53 PM CDT (20:53 UTC)
Expired
May 28, 2020, 7:21 PM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Pike County, IL, Pike County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 109 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 4:20 PM CDTFLASH FLOOD1 Ene Hull, ILFIRE CHIEF REPORTED PONDING WATER 2-5 INCHES DEEP ALONG HWY 106 BETWEEN HULL AND KINDERHOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

821 
WGUS53 KLSX 282053
FFWLSX
ILC149-MOC163-173-290300-
/O.NEW.KLSX.FF.W.0013.200528T2053Z-200529T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
353 PM CDT Thu May 28 2020

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Northwestern Pike County in west central Illinois...
  Central Ralls County in northeastern Missouri...
  Northwestern Pike County in northeastern Missouri...

* Until 1000 PM CDT Thursday.

* At 352 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 1 to 3 inches of rain have 
  fallen between 245 pm and 345 pm. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  New London, Hull, New Canton, Kinderhook and Saverton. 

Additional rainfall amounts of uo to one inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3961 9110 3952 9131 3935 9147 3940 9156
      3950 9148 3976 9121 3976 9106

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

TES
1 follow-up statement
407 
WGUS73 KLSX 290021
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
721 PM CDT Thu May 28 2020

ILC149-MOC163-173-290030-
/O.CAN.KLSX.FF.W.0013.000000T0000Z-200529T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pike IL-Ralls MO-Pike MO-
721 PM CDT Thu May 28 2020

...THE FLASH FLOOD WARNING FOR NORTHWESTERN PIKE COUNTY IN WEST
CENTRAL ILLINOIS...CENTRAL RALLS AND NORTHWESTERN PIKE COUNTIES IN
NORTHEASTERN MISSOURI IS CANCELLED...

Fire chief has reported that flood waters have receded. Flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3961 9110 3952 9131 3935 9147 3940 9156
      3950 9148 3976 9121 3976 9106

$$

MRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:14 PM CDT, 39 minutes earlier.

Area forecast discussion, May 28, 3:14 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
314 PM CDT Thu May 28 2020

.SHORT TERM...  (Through Late Friday Night)
Issued at 300 PM CDT Thu May 28 2020

An extensive band of rain/showers and some embedded thunder
currently stretching from southeast IA across western MO into
southeast KS is spanning a slowly advancing cold front and is
being driven to a large degree by mid level frontogenetic forcing
associated with a northern stream trof moving into the upper MS
Valley and the southern stream upper trof/low centered through the
lower-middle MS Valley. This band is impacting northeast MO at this
time and will probably slide a bit into central MO into the early
evening. Further east much of the CWA is currently experiencing
scattered thunderstorms which are being fueled by MLCAPE of
roughly 1000+ j/kg. We should continue to see scattered
thunderstorms for the remainder of the afternoon into the early
evening, perhaps at times organizing into small clusters or bands.
Deep layer shear is quite weak and any severe weather threat
would appear to be rather isolated damaging winds, potentially a
wet microburst or where some cold pools could merge. There is also
an isolated threat of heavy rain where these bands could produce
a period of training.

The current expectation is that the overall coverage of precipitation
and especially storms should diminish after 00z with diminishing
heating and associated decrease in instability. The aforementioned
band of frontogenetically forced precipitation should also
gradually lose its structure as it moves east owing to the lifting
and weakening southern stream upper trof/low. This trend will
continue late evening into overnight at a more accelerated clip
with coverage of showers and any residual storms diminishing
quickly. This will occur in association with the advancing cold
front and continued east-northeast movement and weakening of the
upper low/trof as it phases with the northern stream trof.

There could be a few lingering showers in far southeast MO and
southwest IL early on Friday morning as the cold front and upper
trof continues to move east. The main story on Friday will be
somewhat gusty northwest winds in the wake of the cold front that
will usher in cooler and less humid air and finally bring a period
of dry weather.

Glass

.LONG TERM...  (Saturday through Next Thursday)
Issued at 300 PM CDT Thu May 28 2020

The latest guidance continues show a highly amplified upper air
pattern across NOAM this weekend with our region strongly under
the influence of a deep longwave trof over eastern NOAM. This
pattern will maintain surface high pressure across the Mid MS
Valley region through the weekend with lower humidity and cooler
temperatures and all the guidance supports below normal
temperatures.

Like mentioned yesterday we need to keep a wary eye on the
northwest flow in this pattern for potential short waves that
could either bring more cloud cover or perhaps high-based showers
or remnants of a decaying Plains MCS. One such wave should at
least bring us an increase in clouds Saturday afternoon and
evening. The NAM wants to actually bring precipitation into
central MO but at this time there is really no appreciable low
level forcing that would strongly support this scenario and thus a
dry forecast with more clouds has been maintained.

We will see progression of the pattern heading into the first
half of next week as the eastern NOAM trof moves into the western
Atlantic and the Plains upper ridge builds into the MS Valley.
The models overall agree on this scenario however depart on the
amplitude and strength of the upper ridge after Tuesday. Given
this pattern shift, we will still see a return of summer heat
more typical of June in the Tuesday and Wednesday time frame when
south-southwest low level flow will become established and
temperatures should rise to above normal levels.

Like mentioned yesterday from late Wednesday into Thursday there
is a bit more uncertainty with a decent amount of spread in the
deterministic models and ensemble prediction systems. The
differences continue to revolve around the strength and extent of
upper ridging from the Plains into the mid MS Valley and the depth
of trofing from the Great Lakes into the eastern U.S.. The ECMWF
remains quite bullish with this trofing with a cold frontal
passage through the CWA Wednesday night into Thursday. There has
also been a trend in the operational GFS to at least bring a front
into the northern CWA. The progress and position of this front
will ultimately impact thunderstorm chances and longevity of the
above normal temperatures.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1242 PM CDT Thu May 28 2020

Scattered thunderstorms have developed across eastern Missouri and
parts of southwest IL, and the metro St. Louis terminals will
have the biggest potential for thunder impacts this afternoon.
Currently the size of individual storms is small so pinning down a
time they will impact a terminal is difficult and have opted for
either VCTS or a short TEMPO group for now.

Showers will be the more dominant precipitation impacting KCOU
and KUIN this afternoon and evening with a lesser threat of
thunderstorms, however MVFR flight conditions should largely
dominate at these locations.

Overall the thunder threat should diminish after 01-02z. A band of
stratus with an advancing cold front will move into eastern MO and
west central IL near 05z and then should depart by 11z or so.

Northwest winds gusting up to 20 kts will dominate on Friday with
VFR flight conditions.

SPECIFICS FOR KSTL:

Scattered thunderstorms have developed across eastern Missouri,
and gauging the direct impact to KSTL is difficult to pin down
given their small size until they congeal. I have opted for VCTS
for now and will amend accordingly.

Overall the thunder threat should diminish after 01-02z with
showers at times this evening. A band of stratus associated with
an advancing cold front will move into the terminal near 05z
bringing MVFR flight conditions, and then should depart by 11z or
so.

Northwest winds gusting up to 20 kts will dominate on Friday with
VFR flight conditions.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 28, 3:36 PM CDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
336 PM CDT Thu May 28 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-292045-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
336 PM CDT Thu May 28 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely across parts of eastern Missouri and
western Illinois through early this evening. A strong storm with
gusty winds is possible. Also a few storms could produce locally
heavy rain and localized flash flooding.

Major flooding is occurring along the Illinois River above Hardin.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms across parts of the area Wednesday
through Thursday.

Major flooding is occurring along the Illinois River above Hardin.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to relay any reports of flooding, rainfall greater
than 2 inches, or strong winds.

Glass

In the hours before

Local storm report, May 28, 10:09 AM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1009 AM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TORNADO          2 WSW POSEY             38.52N 89.39W
05/27/2020                   CLINTON            IL   PUBLIC

            SHORT-LIVED TORNADO OBSERVED BY SEVERAL
            INDIVIDUALS AT A DISTANCE. TIME AND LOCATION
            ESTIMATED FROM REPORTS AND RADAR.

&&
Local storm report, May 28, 1:50 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
150 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 AM     HEAVY RAIN       2 NE GRANITE CITY       38.73N 90.10W
05/28/2020  M1.08 INCH       MADISON            IL   PUBLIC

&&

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 11:02 AM CDTRiver Flood WarningLSXPike22 days
May 28, 11:02 AM CDTRiver Flood WarningLSXPike22 days
May 28, 11:02 AM CDTRiver Flood WarningLSXCalhoun24 days
May 28, 11:02 AM CDTRiver Flood WarningLSXSaint Clair7 days
May 28, 4:22 PM CDTSevere Thunderstorm WarningLSXMadison23 min
May 28, 5:50 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery25 min
May 27, 7:48 PM CDTRiver Flood WarningLSXReynolds14 hr
May 27, 8:31 PM CDTRiver Flood WarningLSXSaint Charles, Saint Louis7 days
May 28, 9:53 AM CDTRiver Flood WarningLSXBoone, Callaway, Cole, Moniteau5 days
May 28, 9:53 AM CDTRiver Flood WarningLSXFranklin, Warren5 days
May 28, 9:53 AM CDTRiver Flood WarningLSXCole, Osage5 days
May 28, 1:56 PM CDTFlash Flood WarningLSXLincoln, Montgomery, Pike3 hr
May 28, 5:28 PM CDTSevere Thunderstorm WarningLSXJefferson, Washington32 min

Nearby

Flash Flood Warnings in Missouri, 2020Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.